Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 32, NWS Flagstaff, AZ

July 31, 2006Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 31, 2006, 5:38 PM MST for Coconino County, Arizona. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2006, 5:38 PM MST (00:38 UTC)
Expired
Jul 31, 2006, 6:45 PM MST
In force
67 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Coconino County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2006-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2006-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 010047
FFWFGZ
AZC005-010245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
538 PM MST MON JUL 31 2006

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

* UNTIL 745 PM MST

* AT 532 PM MST...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  FROM A NEARLY STATIONARY AREA OF THUNDERSTORMS LOCATED NEAR THE 
  HUALAPAI HILLTOP AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE VILLAGE OF
  SUPAI...HUALAPAI...AND HAVASU CANYONS.

ADDITIONAL RAINFALL AMOUNTS OF 0.75 TO 1.5 INCHES ARE POSSIBLE IN
THE WARNED AREA.

SPOTTERS REPORT THAT WATER IS RISING ONCE AGAIN IN HUALAPAI CANYON FROM 
THUNDERSTORMS NEAR HUALAPAI HILLTOP. RUNOFF FROM THIS STORM WILL CAUSE 
CONTINUED FLOODING OF SMALL CREEKS AND STREAMS IN THE AREA...AS WELL AS 
FOOT BRIDGE.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.


LAT...LON 3613 11285 3610 11271 3615 11256 3632 11275
      3631 11277

$$
TC
1 follow-up statement
000 
WGUS75 KFGZ 010249
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
745 PM MST MON JUL 31 2006

AZC005-010255-
COCONINO AZ-
745 PM MST MON JUL 31 2006

...THE FLASH FLOOD WARNING HAS EXPIRED FOR WEST CENTRAL COCONINO
COUNTY...

THE FLASH FLOOD WARNING FOR THE HAVASU CREEK WILL BE ALLOWED TO EXPIRE.
RADAR INDICATES THAT THE THUNDERSTORMS PRODUCING THE FLASH FLOODING HAVE
MOVED EAST OF THE WARNED AREA. LAW ENFORCEMENT INDICATED THAT THE WATER
IN HAVASU CREEK AND HUALAPAI CANYON WAS RECEDING. 


LAT...LON 3613 11285 3610 11271 3615 11256 3632 11275
      3631 11277

$$
TC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:00 PM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 31, 3:00 PM MST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST MON JUL 31 2006

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL PRODUCE ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS ACROSS NORTHERN ARIZONA THIS AFTERNOON
AND EVENING. FOR THE MIDDLE OF THE WEEK...DRIER AIR FROM THE WEST
WILL RESULT IN A DECREASE IN MONSOON ACTIVITY ALTHOUGH ISOLATED
STORMS ARE EXPECTED TO CONTINUE. BY THE WEEKEND...HIGH PRESSURE WILL
SLOWLY BUILD FROM THE EAST BRINGING AN INCREASING CHANCE OF STORMS.

&&

.DISCUSSION...THE AIR MASS REMAINS VERY MOIST AND UNSTABLE THIS
AFTERNOON. EXPECT ANOTHER ROUND OF SCATTERED TO NUMEROUS
THUNDERSTORMS ACROSS NRN AZ THIS AFTERNOON AND EVENING.

A S/W TROUGH APPROACHING FROM THE WEST WILL BRING SLIGHTLY DRIER AIR
TO WRN AZ BY LATE THIS AFTERNOON AND EARLY EVENING. SOME
STRENGTHENING OF THE VERTICAL SHEAR IS EXPECTED OVER THE WRN ZONES
BY THIS EVENING AND A FEW STORMS MAY BECOME SEVERE WITH STRONG WINDS
AND HAIL POSSIBLE IN THESE LOCATIONS.

LIGHT WINDS WILL REMAIN IN PLACE FOR THE REMAINDER OF THE FORECAST
AREA THIS AFTERNOON AND EVENING. SLOW MOVING STORMS WILL HAVE THE
POTENTIAL TO PRODUCE LOCALLY EXCESSIVE RAINFALL AMOUNTS...THUS A
FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MIDNIGHT TONIGHT.

FOR TUES THROUGH THUR THE S/W TROUGH BECOMES ESTABLISHED ALONG THE
WEST COAST. THIS WILL BRING IN SLIGHTLY DRIER AIR ACROSS MUCH OF NRN
AZ. ENOUGH BNDY LAYER MOISTURE WILL REMAIN FOR SOME STORMS EACH
DAY. OVER THE EAST RIM AND THE WHITE MTNS SCATTERED STORMS WILL
DEVELOP EACH DAY AS THIS AREA WILL REMAIN WITHIN THE DEEPER MONSOON
MOISTURE.

FOR FRIDAY AND OVER THE WEEKEND MODELS SUGGEST THAT THE TROUGH
RETROGRADES ALLOWING WITH A RIDGE BUILDING IN FROM THE EAST. THIS
TURNS THE FLOW MORE SOUTHERLY ACROSS AZ AND WOULD ALLOW A RETURN OF
MOISTURE ACROSS THE AREA ALONG WITH AN INCREASING CHANCE OF STORMS.
DB

&&

.AVIATION...FOR THE 00Z PACKAGE...SHOWERS AND THUNDERSTORMS WILL
INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON. SOME OF THE
STORMS TODAY WILL CONTAIN HEAVY RAIN AND CEILINGS AOB 2000 FT AGL.
THUNDERSTORMS WILL GRADUALLY DECREASE IN COVERAGE AFTER 04Z.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL
MIDNIGHT TONIGHT FOR AZZ004>018-037>040.

&&
Hazardous weather outlook, Jul 31, 10:00 AM MST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST MON JUL 31 2006

AZZ004>018-037>040-010700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS NORTHERN
ARIZONA TODAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP BY LATE MORNING AND EARLY AFTERNOON ONCE AGAIN
ACROSS NORTHERN ARIZONA AND PERSIST INTO THE EVENING HOURS. THE
GREATEST THREAT POSED BY TODAYS STORMS WILL BE THE RISK OF FLASH
FLOODING DUE TO RELATIVELY SLOW STORM MOVEMENT AND HIGH VALUES OF
MOISTURE IN THE ATMOSPHERE.

THE GREATEST THREAT FROM FLOODING WILL OCCUR MAINLY EAST OF A PAGE TO
PRESCOTT LINE WHERE THE HEAVIEST RAIN FELL ON SUNDAY. SOME GAGES
OVER THE EASTERN PORTION OF ARIZONA INDICATE STREAM FLOWS ARE
RUNNING HIGHER THAN NORMAL AND ADDITIONAL RAINFALL TODAY MAY BE
SUFFICIENT TO CAUSE THESE STREAMS TO REACH BANKFUL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 31, 4:38 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
438 PM MST MON JUL 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             7 NE SNOWFLAKE          34.59N 110.00W
07/31/2006  E1.00 INCH       NAVAJO             AZ   CO-OP OBSERVER

&&

DB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:00 PM MSTSevere Thunderstorm WarningFGZNavajo30 min
Jul 31, 5:11 PM MSTSevere Thunderstorm WarningFGZApache23 min
Jul 31, 5:32 PM MSTSevere Thunderstorm WarningFGZNavajo28 min
Jul 31, 6:19 PM MSTFlash Flood WarningFGZApache, Navajo26 min
Jul 31, 7:42 PM MSTFlash Flood WarningFGZApache, Navajo33 min
Jul 31, 9:10 PM MSTFlash Flood WarningFGZApache, Navajo3 hr

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.